Fetal anticonvulsant syndrome is also known as or subsumes Fetal hydantoin syndrome, Fetal phenobarbital syndrome, Fetal primidone syndrome, Fetal trimethadione syndrome, and Fetal valproate syndrome. -ed
Fetal anticonvulsant syndrome is a nonfortuitous cluster of a variety of congenital malformations in infants exposed to antiepileptic drugs (AEDs) in utero. These include major congenital malformations such as cardiac and neural tube defects, oro-facial clefts, and hypospadias, minor malformations such as craniofacial dysmorphisms (hypertelorism, flat nasal ridge, lowset ears, microcephaly, short neck) and digital anomalies (hypoplasia of the distal phalanges or nails), as well as cognitive and behavioral disturbances and intrauterine growth retardation. Many investigators have described a specific association between exposure to certain antiepileptic drugs and dysmorphic features of the child, sometimes in combination with major congenital malformations and learning and behavioral problems. Such syndromes with specific patterns of fetal malformations attributed to single antiepileptic drug exposure have been reported, and these are fetal trimethadione syndrome, fetal hydantoin syndrome, fetal barbiturate syndrome, fetal carbamazepine syndrome, and fetal valproate syndrome. However, though some of these congenital abnormalities may be more prominent in association with 1 antiepileptic drug compared with another, it is now generally accepted that the separation of the various syndromes of embryofetal exposure to antiepileptic drugs is not as clearcut as previously thought. Like other teratogens, antiepileptic drugs produce a pattern of major congenital malformations with overlap among the individual antiepileptic drugs (Harden et al 2009b); there is a considerable overlap in facial features in children exposed to different antiepileptic drugs, and many of those features also frequently occur among unexposed children. Major congenital malformations seen more frequently with valproate, such as neural tube defects, can also occur following exposure to other antiepileptic drugs, demonstrating that this is not an antiepileptic drugspecific major congenital malformation.